New York, 2018

Damaging Winds in New York, May 4, 2018

May 4, 2018 · NWS BUF · 8 events in 5 counties and zones

Storms formed along a pre-frontal trough east of Lake Erie as it crossed the afternoon lake breeze boundary. The environment was not terribly unstable, however, strong winds aloft were brought to the surface easily with modest convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Storms formed along a pre-frontal trough east of Lake Erie as it crossed the afternoon lake breeze boundary. The environment was not terribly unstable, however, strong winds aloft were brought to the surface easily with modest convection. These crossed the area rapidly through the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 4, 1:17 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 4, 1:17 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
217 PM EDT Fri May 4 2018

.SYNOPSIS...
A strong cold front and associated winds and thunderstorms will
quickly move across Western New York late this afternoon and early
evening.  High pressure will then build into the area overnight and
Saturday with dry and cooler weather.  A frontal boundary will move
across the area late Sunday, followed by a several days of dry
weather beginning next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
A strong cold front will plow across the region late in the
afternoon and early evening.  Timing for possible severe convection:

~3-5 PM Buffalo Area/SW NY (Buffalo->North may actually remain dry)
~4-6 PM Rochester/Genesee Valley
~5-7 PM Eastern Lake Ontario (some earlier convection as well)

Winds will also be on the increase in the afternoon, during (and for
a few hours behind) the main convective line, with gusts in the 45-
55mph range.

A few convective lines are forming this afternoon over OH/Southern
Ontario, while temperatures (away from lake influences) are near 80F
with dewpoints near 60F or a little higher. Modified soundings along
with AMDAR data show steep lapse rates and associated CAPE near 500-
1000 J/kg with abundant clearing ahead of the developing lines. This
should aid in rapid development between 2-5PM, particularly as
forcing moves into and along lake breeze boundaries.

NOTE - the result for the immediate Buffalo area and Niagara Falls
region may result in shadowing and limited or no convective weather
(but with continued winds), while strong to severe storms quickly
develop downstream.

Unidirectional flow aloft should result in primarily bowing segments
as lines of storms rapidly move through the Genesee Valley and east
into the Eastern Lake Ontario region late this afternoon and early
evening as they ride along a 60kt low level jet, forced by the
deepening surface low that will move ENE across Southern Ontario and
quickly into Quebec.

Once this moves through, expect the remainder of the evening to be
quiet as high pressure quickly builds into the plains states and
then into the Great Lakes Region on Saturday.  The result will be
cooler weather with mostly clear skies.

Temperatures on Saturday will be much more comfortable, with highs
in the 60s and dewpoints quickly dropping into the 40s overnight and
remaining there into Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Saturday night a weak ridge of high pressure will remain in place
across the eastern Great Lakes. Meanwhile a mid level trough will
move through the lower Ohio Valley and spread some mid/high clouds
across the area, especially the western Southern Tier into the
western Finger Lakes. Any showers associated with this feature
should remain south and east of the area through late Saturday
night. Lows will range from the upper 40s to lower 50s across the
region.

On Sunday our region will end up in a squeeze play between an upper
level low moving through PA and the Mid-Atlantic States and a cold
front approaching from the central Great Lakes. The upper level low
will spread clouds and a few showers into portions of the western
Southern Tier, western Finger Lakes, and southern Tug Hill region.
Meanwhile the upstream cold front will spread showers into southern
Ontario. Between the two systems, weak high pressure will keep the
showers at bay for much of the day for areas near Lake Erie and
Ontario. Late Sunday afternoon and Sunday night the cold front and
associated mid level trough will spread east across the eastern
Great Lakes, producing a few periods of showers. There may be enough
instability to produce a few scattered thunderstorms as well. Highs
on Sunday will reach the upper 60s to lower 70s in most areas,
depending on how much sunshine is left in the narrow gap between
systems.

High pressure will begin to build into the eastern Great Lakes later
Sunday night, with rain ending from west to east. Cold advection
behind the departing cold front will allow temperatures to drop back
into the mid to upper 30s by early Monday morning. A moderate
northerly breeze should prevent any frost formation, despite the
chilly temperatures.

The surface high will build across the central Great Lakes Monday,
and settle over the eastern Great Lakes Monday night. This will
bring a return to sunshine Monday, but a much cooler airmass will
keep temperatures well below normal. Expect highs in the mid 50s
across lower elevations and around 50 for higher terrain. Lows
Monday night will drop into the 30s with excellent radiational
cooling conditions expected. This may bring a potential of frost to
much of the area.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure surface and aloft will dominate the eastern United
States Tuesday through Wednesday, with ample sunshine both days.
After a chilly start Tuesday morning, temperatures will warm
steadily through midweek. Expect highs in the mid 60s Tuesday, and
low to mid 70s away from lake influences on Wednesday. Lows Tuesday
night will be in the 40s in most areas, with upper 30s still
possible in the colder Southern Tier valleys and Tug Hill region.

The next system will approach and cross the area late next week. A
cold front and mid level trough will cross the eastern Great Lakes
Thursday and Thursday night, producing the next period of showers
across the region. Temperatures will remain warm through Thursday,
before cooling off on Friday in the wake of the departing system.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A strong line or two of thunderstorms will rapidly move eastward
across the region late in the afternoon and into eastern Lake
Ontario Lake early this evening.  Winds will also accompany this
region as a 60kt low level jet creates low level wind shear along
with the frontal boundary responsible for the expected convective
bowing segments.

Once this moves through, expect a rapid improvement with VFR
conditions Saturday under surface high pressure.

Outlook...
Sunday...Mainly VFR with a chance of showers.
Monday through Wednesday...VFR.

&&

.MARINE...
Strong southwest winds will bring high end small craft advisory
conditions over Lake Ontario and some gale force winds over Lake
Erie into this evening.  Strong thunderstorms will ride along the
edges of the lakes, and may severe, particularly over the Eastern
Lake Ontario region early this evening.

Generally light winds with local lake circulations are expected for
most of the weekend.

Mariners should stay tuned to NOAA weather radio for possible
statements and warnings regarding potentially dangerous thunderstorm
winds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory until 2 AM EDT Saturday for NYZ004>008-014.
     Wind Advisory until 11 PM EDT this evening for NYZ001>003-
     010>013-019>021-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
         Gale Warning until 11 PM EDT this evening for LEZ040-041.
         Small Craft Advisory until 11 PM EDT this evening for
         LOZ030-042.
         Small Craft Advisory until 2 AM EDT Saturday for
         LOZ043>045.
         Small Craft Advisory until 2 AM EDT Saturday for
         SLZ022-024.

&&

SYNOPSIS...Zaff
NEAR TERM...Zaff
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Zaff
MARINE...Zaff
Hazardous weather outlook, May 4, 1:45 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
245 PM EDT Fri May 4 2018

NYZ001>003-010>013-019>021-085-051845-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
245 PM EDT Fri May 4 2018

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-051845-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
245 PM EDT Fri May 4 2018

...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-051845-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
245 PM EDT Fri May 4 2018

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-051845-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
245 PM EDT Fri May 4 2018

...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

HITCHCOCK

In the hours before

Special weather statement, May 4, 1:18 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Buffalo NY
218 PM EDT FRI MAY 4 2018

NYZ010-012-013-019>021-085-041915-
Chautauqua-Cattaraugus-Allegany-Livingston-Southern
Erie-Wyoming-Northern Erie-
218 PM EDT FRI MAY 4 2018

...Strong to Severe Thunderstorms Expected after 4 PM...

A still developing line of thunderstorms over western Lake Erie at
2:15 PM will move east and impact western New York after 4 PM. The
storms could become quite strong...producing wind gusts in excess of
50 mph. While the greatest risk for damaging storms will be across
the Western Southern Tier...strong storms will be possible over the
Niagara Frontier as well. The threat for the the strong storms
over these areas will end by 6:30 PM.

Stay tuned to NOAA weather radio or your favorite source of weather
information for possible severe thunderstorm watches and or warnings.

LAT...LON 4200 7976 4227 7976 4228 7973 4231 7977
      4244 7950 4253 7939 4260 7919 4272 7909
      4281 7892 4279 7774 4200 7778
TIME...MOT...LOC 1813Z 266DEG 84KT 4296 8115 4165 8198

RSH

The radar

The Buffalo radar (KBUF), 104 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
May 4, 3:02 PM EST
Where
Chautauqua County, 1.24 mi SW of Jamestown
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
42.090, -79.250

Large tree blown down on Glasgow Avenue.

Thunderstorm Wind, Chautauqua

When
May 4, 3:10 PM EST
Where
Chautauqua County, 0.51 mi E of Frewsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
42.050, -79.160

Roof was blown off a house.

Thunderstorm Wind, Monroe

When
May 4, 3:30 PM EST
Where
Monroe County, 1.47 mi NNW of Barnard
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.200, -77.660

Tree fell onto a house.

Thunderstorm Wind, Lewis

When
May 4, 3:40 PM EST
Where
Lewis County, 1.3 mi SE of Castorland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.869, -75.499

Trees, wires, and telephone poles down north of Lowville.

Thunderstorm Wind, Monroe

When
May 4, 3:40 PM EST
Where
Monroe County, 1.6 mi ESE of Rigney Bluff
Measured
56 kt (64 mph) measured gust
Reported by
Buoy
Coordinates
43.258, -77.603

Thunderstorm Wind, Cayuga

When
May 4, 4:17 PM EST
Where
Cayuga County, 0.69 mi N of Sterling
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
43.340, -76.650

Powerlines down near Sterling Nature Center.

Thunderstorm Wind, Jefferson

When
May 4, 4:45 PM EST
Where
Jefferson County, 1.21 mi NE of Belleville
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.790, -76.110

Thunderstorm Wind, Lewis

When
May 4, 5:01 PM EST
Where
Lewis County, 0.85 mi NW of Lowville
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.790, -75.490

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758995, 758996, 758997, 759018, 759023, 759001, 759004, 759007.